MAUDE Adverse Event Report: BECTON DICKINSON CANNULA BLUNT PLASTIC; NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE

BECTON DICKINSON CANNULA BLUNT PLASTIC; NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE
Catalog Number 303345
Medical Device Problem Codes Defective Component (2292); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pr (b)(4): initial mdr submission.A follow up mdr will be submitted if additional information, a device evaluation, or a device history review is completed.The actual date of event is unknown.The date received by manufacturer was entered into the date of event field.
 
Event or Problem Description
Material#: 303345 batch#: unknown it was reported by the customer that when using these blunt plastic cannulas to draw up propofol from a vial "rubber coring" occurs.When the vial is punctured with the blunt plastic cannula, a small piece of rubber falls into the vial and can then be aspirated into the syringe and injected into the patient unknowingly.It is very small, and you would have to examine the syringe and vial carefully to ensure the rubber is not evident.He has provided me with pictures of the rubber inside several syringes, several vials of propofol with pieces of the rubber floating inside them and literature documenting an increase risk of "coring" when using these blunt plastic cannulas as opposed to the blunt needles.Verbatim: rcc received a complaint via email.Email(s) attached.Crna that is very adamant that when using these blunt plastic cannulas to draw up propofol from a vial "rubber coring" occurs.When the vial is punctured with the blunt plastic cannula, a small piece of rubber falls into the vial and can then be aspirated into the syringe and injected into the patient unknowingly.It is very small, and you would have to examine the syringe and vial carefully to ensure the rubber is not evident.He has provided me with pictures of the rubber inside several syringes, several vials of propofol with pieces of the rubber floating inside them and literature documenting an increase risk of "coring" when using these blunt plastic cannulas as opposed to the blunt needles.I also have 2 anesthesiologist and 3 crna's that state that when you use the correct technique to withdraw propofol from the vial using the blunt plastic cannulas, you reduce the risk of "coring", and that "coring" can also occur when using the blunt needles.These 5 people prefer the blunt plastic cannulas because it makes drawing up the propofol in the syringe faster and easier, especially in quick procedures.Ref# 303345.
 
Event or Problem Description
Additional information received material#: 303345 batch#: unknown it was reported by the customer that when using these blunt plastic cannulas to draw up propofol from a vial "rubber coring" occurs.When the vial is punctured with the blunt plastic cannula, a small piece of rubber falls into the vial and can then be aspirated into the syringe and injected into the patient unknowingly.It is very small, and you would have to examine the syringe and vial carefully to ensure the rubber is not evident.He has provided me with pictures of the rubber inside several syringes, several vials of propofol with pieces of the rubber floating inside them and literature documenting an increase risk of "coring" when using these blunt plastic cannulas as opposed to the blunt needles.Verbatim: rcc received a complaint via email.Email(s) attached.Crna that is very adamant that when using these blunt plastic cannulas to draw up propofol from a vial "rubber coring" occurs.When the vial is punctured with the blunt plastic cannula, a small piece of rubber falls into the vial and can then be aspirated into the syringe and injected into the patient unknowingly.It is very small, and you would have to examine the syringe and vial carefully to ensure the rubber is not evident.He has provided me with pictures of the rubber inside several syringes, several vials of propofol with pieces of the rubber floating inside them and literature documenting an increase risk of "coring" when using these blunt plastic cannulas as opposed to the blunt needles.I also have 2 anesthesiologist and 3 crna's that state that when you use the correct technique to withdraw propofol from the vial using the blunt plastic cannulas, you reduce the risk of "coring", and that "coring" can also occur when using the blunt needles.These 5 people prefer the blunt plastic cannulas because it makes drawing up the propofol in the syringe faster and easier, especially in quick procedures.Ref# (b)(4) comments on 10/01/2024 i was not the one using the product or making the compliant.You need to send this to: chooper@uspi.Com comments on 23/jan/2024 in the email i received from healthtrust it stated: ¿ propofol contains lipids.(b)(4) specifically cautions against using with lipids.(see attached ifu) ¿ (b)(4) does not have the same caution.¿ the box instructions for use (ifu) for both the (b)(4) (bd blunt plastic cannula) and for the (b)(4) (bd vial access cannula)are attached.Here is a picture and description of each.I have shown this to my charge nurse and administrator, we are moving over to the bd vial access cannula and informing the anesthesia team of the above regarding the bd blunt plastic cannula.
 
Additional Manufacturer Narrative
Updated a code pr (b)(4) follow up it was reported when using these blunt plastic cannulas to draw up propofol from a vial, rubber coring occurs.As a sample was not returned, a thorough sample evaluation could not be completed.To aid in the investigation, three photos were provided for evaluation by our quality team.One photo shows a syringe with a dark speck that appears to be floating white solution.The two other photos show a dark speck that appears to be in a vial.No other information could be obtained from the photos.It is recommended to review and confirm the correct technique is followed when using the product.As the lot provided is 'unknown,' a device history record review could not be completed.Based on the investigation and with the photo sample analysis the symptom reported by the customer is confirmed.

Brand Name
CANNULA BLUNT PLASTIC
Common Device Name
NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer (Section G)
BD MEDICAL (BD WEST) MEDICAL SURGICAL
1852 10th avenue
columbus NE 68601
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key18569676
Report Number1911916-2024-00035
Device Sequence Number8247042
Product Code FMI
UDI-Device Identifier30382903033455
UDI-Public(01)30382903033455
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K974363
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/26/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number303345
Device Lot NumberUNKNOWN
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2024
Supplement Date Received by Manufacturer01/26/2024
Initial Report FDA Received Date01/24/2024
Supplement Report FDA Received Date01/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown